Alert archive / Iowa / Areal Flood Warnings in 2011
Areal Flood Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this areal flood warning at Jun 14, 2011, 10:57 AM CDT for Mahaska County, Marion County, Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2011, 10:57 AM CDT (15:57 UTC)
- Expired
- Jun 15, 2011, 11:00 AM CDT
- In force
- 24 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.0 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1833 J/kg
- Mixed-layer CIN
- -425 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 391 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Jun 14, 6:30 AM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 14, 6:30 AM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT TUE JUN 14 2011 .DISCUSSION... STRONG 60 KT LOW LEVEL JET IS POINTING INTO IOWA THIS MORNING WITH GOOD SPEED CONVERGENCE AND MUCAPES OF 2000 TO 3000 J/KG LIFTING INTO STATE. IN ADDITION...MID LEVEL LAPSE RATES NEAR 8.5 C/KM AND PWATS OVER 1.5 INCHES. THIS HAS ALL RESULTED IN AN ACTIVE NIGHT WITH AREAS OF HEAVY RAINFALL OBSERVED OVER THE SOUTHERN HALF OF THE AREA IN ADDITIONAL TO NUMEROUS LARGE HAIL REPORTS. THIS AREA OF ACTIVITY IS EXPECTED TO GRADUALLY LIFT NORTHEAST THIS MORNING WITH THE SOUTH BECOMING MOSTLY DRY FOR A PERIOD. A DECAYING MCS/DEVELOPING MCV IS CURRENTLY LIFTING NORTHEAST THROUGH NEBRASKA AND MAY IGNITE ADDITIONAL STORMS OVER NORTHERN IA THIS MORNING WHICH WOULD TRACK EAST/SOUTHEAST ALONG THE INSTABILITY AXIS. SURFACE WARM FRONT IS EXPECTED TO REACH SOUTHERN IOWA THIS AFTERNOON WITH INCREASING SFC BASED INSTABILITIES AND WEAKENING INHIBITIONS AS THE UPPER WAVE TO THE WEST APPROACHES. SUPERCELLS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE. POSSIBLY THE GREATEST THREAT THOUGH IS ANOTHER ROUND OF HEAVY RAINFALL WHEN IT IS NOT NEEDED. PWATS INCREASE TO NEAR 1.75 INCHES LATE THIS AFTERNOON AND TONIGHT. WITH THE THREAT OF HEAVY RAINFALL ONCE AGAIN...HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH 12Z WEDNESDAY. PRECIPITATION WILL BE ENDING FROM WEST TO EAST ON WEDNESDAY THEN MOSTLY DRY THROUGH THURSDAY AS HIGH PRESSURE SETTLES IN. THE NEXT CHANCE FOR PRECIPITATION AND THUNDERSTORMS ARRIVES THURSDAY NIGHT AND FRIDAY AS THE NEXT UPPER WAVE MOVING THROUGH THE SOUTHWEST FLOW HEADS TOWARD IOWA. && .AVIATION...14/12Z CONVECTIVE COMPLEX OVR ERN IA WILL PUSH TO THE EAST LEAVING VFR TO OCNL MVFR CIGS OVR THE STATE FOR THE LATE MRNG AND AFTN. ANOTHER LO PRES WILL PUSH TOWARD THE STATE AS A WARM FRONT LIFTS NWD INTO THE FAR SRN PART OF THE STATE. TSRA WILL BE WDSPRD TNGT AGAIN WITH CIGS FALLING TO IFR BY LATE TNGT AS TROF MOVES THRU THE STATE AND WINDS SWING AROUND TO N-NWLY. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS- APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE- JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && DISCUSSION...DONAVON AVIATION...MS JUN 11
Hazardous weather outlook, Jun 14, 5:47 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 547 AM CDT TUE JUN 14 2011 IAZ057>062-070>075-081>086-092>097-151100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 547 AM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA ALONG AND SOUTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DIMINISH ACROSS THE AREA THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND INTO THE OVERNIGHT. ARE EXPECTED TO CONTINUE ACROSS THE AREA TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS ALONG WITH ISOLATED . HEAVY RAIN IS ALSO POSSIBLE AND COULD CAUSE FLASH FLOODING OR RENEWED RIVER FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. NUMEROUS RIVER FLOOD WARNINGS ARE ALSO IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY. ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON AND INTO THIS EVENING. RAINFALL REPORTS ARE ALSO APPRECIATED. IAZ004>007-015>017-023>028-033>039-044>050-151100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 547 AM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA NORTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY THEN BECOMING MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WITH PING PONG SIZED HAIL AND 60 MPH WINDS MAY OCCUR. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY. ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS WEEK. RAINFALL REPORTS ARE ALSO APPRECIATED.
In the hours before
Local storm report, Jun 14, 5:20 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL PELLA AIRPORT 41.40N 92.95W
06/14/2011 E1.00 INCH MARION IA TRAINED SPOTTER
0510 AM HAIL 4 E CLEAR LAKE 43.14N 93.29W
06/14/2011 E1.75 INCH CERRO GORDO IA TRAINED SPOTTER
&&
MS JUN 11Special weather statement, Jun 14, 5:46 AM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 546 AM CDT TUE JUN 14 2011 IAZ048-049-060-061-141145- JASPER-MARSHALL-POLK-STORY- 546 AM CDT TUE JUN 14 2011 ...THUNDERSTORMS WITH HEAVY RAIN AND HAIL... AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL POLK COUNTY TO WEST CENTRAL JASPER COUNTY...MOVING NORTHEAST AT 10 MPH. PENNY SIZE HAIL...WINDS OF UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL OF AN INCH PER HOUR...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HUXLEY... BAXTER... CAMBRIDGE... BAXTER... MAXWELL... COLLINS... RHODES... THE HEAVY RAIN WILL LIKELY CAUSE PONDING ON SOME ROADWAYS AND LOW AREAS. BE PREPARED FOR WATER PONDING ON THE ROADS.
Local storm report, Jun 14, 6:09 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 AM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM HAIL 2 NW MAXWELL 41.91N 93.43W
06/14/2011 E1.50 INCH STORY IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 14, 8:13 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 AM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 AM HAIL CLIVE 41.61N 93.77W
06/14/2011 E0.75 INCH POLK IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:16 PM CDT | River Flood Warning | DMX | Wapello | 54 hr |
| Jun 13, 9:01 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis | 6 hr |
| Jun 13, 11:52 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 23 min |
| Jun 14, 12:16 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 44 min |
| Jun 14, 12:25 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 50 min |
| Jun 14, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 35 min |
| Jun 14, 1:01 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 16 min |
| Jun 14, 1:04 AM CDT | Flash Flood Warning | DMX | Madison | 4 hr |
| Jun 14, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 48 min |
| Jun 14, 1:16 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 44 min |
| Jun 14, 1:54 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 51 min |
| Jun 14, 2:09 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 51 min |
| Jun 14, 2:27 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hardin, Marshall, Story | 63 min |
| Jun 14, 2:59 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 53 hr |
| Jun 14, 3:27 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall | 48 min |
| Jun 14, 3:54 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 51 min |
| Jun 14, 5:05 AM CDT | Flash Flood Warning | DMX | Mahaska, Marion | 6 hr |
| Jun 14, 5:09 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 23 min |
| Jun 14, 5:14 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 46 min |
| Jun 14, 6:00 AM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 45 min |
| Jun 14, 6:32 AM CDT | River Flood Warning | DMX | Mahaska, Wapello | 34 hr |
| Jun 14, 10:02 AM CDT | River Flood Warning | DMX | Polk | 13 hr |
| Jun 14, 10:02 AM CDT | River Flood Warning | DMX | Polk | 13 hr |
Nearby
Areal Flood Warnings in Iowa, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.